Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Phoenix, AZ

August 9, 2005Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2005, 3:31 PM PDT for Riverside County, California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 3:31 PM PDT (22:31 UTC)
Expired
Aug 9, 2005, 4:30 PM PDT
In force
59 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The San Diego radar (KNKX), 159 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 092232
FFWPSR
CAC065-100030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...DESERT CENTER...CHIRIACO SUMMIT
  ...AND JOSHUA TREE NATIONAL PARK...

* UNTIL 530 PM MST

* AT 325 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A COMPLEX OF THUNDERSTORMS NORTH OF THE
  WARNED AREA IN SAN BERNARDINO COUNTY. THE STORMS ARE PRODUCING   
  RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR...AND FLOODING OF   
  WASHES...ROADWAYS AND LOW LYING AREAS AREA LIKELY...AS THE   
  THUNDERSTORMS ARE SLOWLY MOVING SOUTH INTO JOSHUA TREE NATIONAL
  PARK. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOST
  HORSE...KEYS VIEW...HIDDEN VALLEY CAMPGROUND...AND PINTO BASIN
  ROAD WITHIN JOSHUA TREE NATIONAL PARK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. 

LAT...LON 3402 11645 3389 11612 3374 11599 3356 11548
      3404 11503 3408 11549 3403 11553 3401 11600
      3412 11607

$$

MEYERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:30 PM PDT, 1 minute earlier.

Area forecast discussion, Aug 9, 3:30 PM PDT, 1 minute before
AZZ020>028-CAZ030>033-100600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST TUE AUG 9 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VERY MOIST AIRMASS OVER SOUTHEAST CALIFORNIA...AND SOUTHWEST AND
SOUTH CENTRAL ARIZONA WILL LEAD TO A SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY THROUGH EARLY TONIGHT.  LOCALLY HEAVY
RAINFALL IS POSSIBLE. LITTLE CHANGE IN THE WEATHER PATTERN
THROUGH THIS WEEKEND AS THE MOIST...MONSOONAL AIRMASS WILL RESULT IN
A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EACH DAY. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL.
&&

.DISCUSSION...
VERY MOIST AND MODERATELY UNSTABLE AIRMASS OVER THE ENTIRE CWA THIS
AFTERNOON.  SCATTERED TO NUMEROUS THUNDERSTORMS ACTIVITY ONGOING
OVER MOST ZONES AS OF 3 PM. MOST ACTIVE CONVECTION AT THIS TIME IS
COURTESY OF A BACKBUILDING MCS CURRENTLY OVER SAN BERNARDINO/MOHAVE
COUNTY...AND QUICKLY BUILDING INTO LA PAZ AND ERN RIVERSIDE COUNTY.
OTHER CONVECTION CURRENTLY FIRING OVER SRN GILA COUNTY...AND ALONG
THE MARICOPA/YAVALPAI COUNTY BORDER.

FOR THE REST OF TONIGHT ELECTED TO GO WITH AREAL COVERAGE WORDING
DUE TO PRESENT ACTIVITY.  FOR MOST ZONES...OVERALL COVERAGE OF
PRECIP WILL BE IN THE 30 TO 50 PERCENT RANGE...EXCEPT OVER THE
PHOENIX METRO AREA WHERE OUTLFLOW COLLISIONS HAVE GENERATED NUMEROUS
CONVECTIVE COMPLEXES.  AREAL COVERAGE IN METRO WILL LIKELY BE AT OF
ABOVE 60 PERCENT. PRIMARY THREAT THIS AFTERNOON AND TONIGHT WILL BE
HEAVY RAINFALL...AS CURRENT TSTMS HAVE BEEN VERY EFFICIENT RAIN
PRODUCERS...WITH SEVERAL FLASH FLOOD WARNINGS ISSUED AS OF 3 PM. DUE
TO THE MODERATE INSTABILITY...CAPE VALUES OF 500 TO 1000
J/KG....ISOLATED WET MICROBURST ACTIVITY WITH DAMAGING WINDS ARE
ALSO POSSIBLE.

NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE 300-250MB UPPER
HIGH WOBBLES OVER WESTERN NM. INTERESTING TO NOTE THAT THE GFS
DEVELOPS WHAT APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX (AND
OMEGA BULLSEYE) AND TAKES IT THROUGH THE AREA TOMORROW. AS SUCH THE
MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z ON 11 AUG...WITH MET
GUIDANCE OF 36 AT THE SAME TIME. AT THIS TIME WILL NOT BUY INTO THIS
SOLUTION COMPLETELY...BUT WILL KEEP HIGHER CHANCE TYPE POPS IN MOST
AREAS FOR TOMORROW EVENING.

FURTHER IN THE EXTENDED...THE MODELS ARE CONSISTENT IN BRINGING A
SIGNIFICANT SHORTWAVE NORTH ALONG THE BAJA COAST ON LATE THURSDAY
THROUGH SATURDAY. DIFFLUENT FLOW COMBINED WITH A 40 TO 50 KT JET AT
300MB COULD LEAD TO SOME SYNOPTIC SCALE LIFT...AND HENCE SOME TSTM
ENHANCEMENT.  OPTED NOT TO RAISE POPS AT THIS TIME BUT DEFINITELY
BEARS WATCHING AS PLENTIFUL MOISTURE REMAINS OVER THE AREA FOR DEEP
CONVECTION.
&&

.AVIATION...
DISCUSSION FOR 00Z TAFS.  NUMEROUS THUNDERSTORMS WILL AFFECT
KPHX/KIWA THROUGH THE EVENING HOURS.  HEAVY RAINFALL...LOW
VISIBILITY AOB 2SM...LOW CIGS...AND STRONG GUSTY WINDS TO 50 MPH
WILL BE POSSIBLE. MORE SCATTERED ACTIVITY WILL OCCUR AT
KYUM/KBLH/KIPL. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

FOWLE
Hazardous weather outlook, Aug 9, 5:45 AM PDT, 9 hours 46 minutes before
ZCZC PHXHWOPSR ALL
TTAA00 KPSR DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST TUE AUG 9 2005

AZZ020>023-025>028-CAZ031>033-100700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
545 AM MST (545 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND
SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER
DESERTS.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR
THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY
RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE
AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING...

AZZ024-CAZ030-100700-
JOSHUA TREE NATIONAL PARK/JTNP/-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
545 AM MST (600 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING...

HV

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.